Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 282, NWS Pueblo, CO

August 15, 2018Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 15, 2018, 1:52 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 1:52 PM MDT (19:52 UTC)
Expired
Aug 15, 2018, 2:30 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 138 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WUUS55 KPUB 151952
SVRPUB
COC055-071-152030-
/O.NEW.KPUB.SV.W.0282.180815T1952Z-180815T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
152 PM MDT WED AUG 15 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Huerfano County in southeastern Colorado...
  Southwestern Las Animas County in southeastern Colorado...

* Until 230 PM MDT.

* At 151 PM MDT, a severe thunderstorm was located near Cokedale, or
  9 miles southwest of Trinidad, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Trinidad, Aguilar, Cokedale, Starkville, Gulnare, Boncarbo, Segundo
  and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3755 10490 3700 10396 3699 10478
TIME...MOT...LOC 1951Z 290DEG 12KT 3709 10464 

HAIL...1.25IN
WIND...60MPH
 
$$

Hodanish
2 follow-up statements
791 
WWUS55 KPUB 152015
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
215 PM MDT WED AUG 15 2018

COC055-071-152030-
/O.CON.KPUB.SV.W.0282.000000T0000Z-180815T2030Z/
Huerfano CO-Las Animas CO-
215 PM MDT WED AUG 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTH CENTRAL HUERFANO AND SOUTHWESTERN LAS ANIMAS COUNTIES...

At 213 PM MDT, a severe thunderstorm was located near Starkville, or
7 miles south of Trinidad, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Other strong storms were noted along the I-25 corridor from just 
south of Walsenburg to the New Mexico border. 

Locations impacted include...
Trinidad, Aguilar, Cokedale, Starkville, Gulnare, Boncarbo, Segundo
and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3755 10490 3700 10396 3699 10478 3715 10481
      3718 10470 3726 10484
TIME...MOT...LOC 2013Z 290DEG 12KT 3706 10455 

HAIL...1.25IN
WIND...60MPH
 
$$

Hodanish
903 
WWUS55 KPUB 152025
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
225 PM MDT WED AUG 15 2018

COC055-071-152034-
/O.EXP.KPUB.SV.W.0282.000000T0000Z-180815T2030Z/
Huerfano CO-Las Animas CO-
225 PM MDT WED AUG 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES WILL EXPIRE AT 230 PM MDT...
                
The storms which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail, gusty winds and heavy rain are still possible with these 
thunderstorms.

LAT...LON 3755 10490 3700 10396 3699 10478 3715 10481
      3718 10470 3726 10484
TIME...MOT...LOC 2024Z 290DEG 12KT 3705 10453 

$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:22 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 15, 11:22 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1122 AM MDT Wed Aug 15 2018

.SHORT TERM...(Today and tonight)
Issued at 339 AM MDT Wed Aug 15 2018

...Locally heavy rainfall and a few severe storms possible today...

Current water vapor imagery and upper air analysis is indicating
weak to moderate west to northwest flow aloft across region, with a
high amplitude upper high building across the Desert Southwest
through the Great Basin and into the Intermountain West at this
time. Water vapor imagery is indicating a short wave trough across
the Northern Rockies, with a minor disturbance translating across
the southeast Plains early this morning, and another minor embedded
disturbance rotating around the center of the high across
southwestern Utah at this time. Regional radars indicating a few
showers diminishing as they continue to move southeast across the
southeast plains early this morning. 00Z NCEP sounding analysis
indicating PWATS ranging from 0.69 inches at GJT (104 percent of
normal) to 0.98 i inches at DEN (149 percent of normal) to around
1.25 inches near the Kansas border, supporting the locally heavy
rainfall across the area last evening, with COS picking up 1.27
inches between 00Z and 06Z, along with radar estimates of 1 to 2
inches across portions of the Spring burn scar last evening.

Today and tonight...Models indicating another round of scattered
storms developing across the higher terrain this afternoon, with
storms spreading east across the immediate adjacent plains through
the far southeast Plains late this afternoon and evening, as late
summer heating, along with added uvv from the tail end of the
passing Northern Rockies wave and the embedded southwest Utah wave,
work with the ample moisture in place across the region. The past
several runs of the HRRR, along with the 06Z NAM are keeping the
best coverage of storms across the Southern Mts and into the
southeast Plains late this afternoon, where best low level moisture
and CAPE values of 1500-2000 j/kg are progged. With the westerly
flow aloft, bulk shear values are in the 20-30kt range supporting
the potential for a few severe storms producing strong outflow winds
and hail up to the size of quarters, with the latest SPC Outlook,
indicating a marginal severe risk just east of the I-25 Corridor
through western Kansas border. Locally heavy rainfall also remains
possible with storms today, and will need to watch area burn scars
once again, especially Spring scar, which saw some flooding last
evening. A limiting factor for flash flooding will be westerly
steering flow of 20-30kts, keeping storms moving today.

Convection diminishes from northwest to southeast through the
evening hours, as drier and more subsident air moves into the
region behind the passing waves.

.LONG TERM...(Thursday through Tuesday)
Issued at 339 AM MDT Wed Aug 15 2018

On Thursday, heights build behind departing short wave trough,
with any lingering convection departing the area early in the
morning. With slightly drier air filtering south during the day
and lack of much in the way of upward vertical motion, expect
fairly subdued convective development Thu afternoon, with storms
initially limited to mainly the higher terrain of the swrn and ern
mts. By Thu evening, modest low level moisture and instability
return to eastern mountain slopes and the I-25 corridor as sfc winds
turn more ely, and expect at least isolated convection to survive
as it moves east from the mountains onto the plains before sunset.
Max temps Thu look little changed from the past few days.

On Fri, small uptick in convective coverage expected, as ridge
flattens slightly and weak upper wave slides by to the north.
Still appears best forcing may stay south over NM/TX where old
convective boundary lurks, though models do suggest afternoon
storms over the higher terrain will survive long enough into the
evening to reach most interior valleys and the I-25 corridor.
Strong upper wave then pushes through the Central Rockies Sat,
before closing off an upper low over the High Plains on Sun.
Given strong upward vertical motion and plentiful
moisture/instability, expect rather widespread convection to
develop by Sat afternoon across the entire area, with potential
for strong storms/heavy rain along and east of I-25 into Sat
evening as wave moves across. Max temps both Fri and Sat will
drift downward just a few degf as clouds and precip increase.

Drier weather develops Sun/Mon as wave departs and cooler/more
stable air mass drops south into the region. Suppose we will see
some weak convection over the higher terrain both days, though
coverage looks rather limited. Low level moisture makes a return
to at least the plains on Tue, and with nw upper flow persisting,
suspect at least ern mountains and plains will see an upturn in
convective chances Tue afternoon and evening. Max temps Sun/Mon
will run slightly cooler than average in the wake of the trough
passage, before gradual warming develops by midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1116 AM MDT Wed Aug 15 2018

VFR conditions are anticipated for the most part during the next
24 hours at all 3 taf sites, KPUB, KALS and KCOS. The only
exception will be for passing showers/TSRA later this afternoon
and early evening. The overall best chance of storms today will be
at KPUB, then KALS with the lowest chance at KCOS. At this time,
no early morning fog/low clouds are anticipated at any of the TAF
sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Aug 15, 11:42 AM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Wed Aug 15 2018

COZ058>089-093>099-161745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Wed Aug 15 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across the mountains
this afternoon, with storms moving east onto the Plains later this
afternoon and into the evening hours.

There is the potential for a couple of marginally severe storms,
producing winds to 60 mph, and hail to the size of quarters. The
overall best chance chance of storms will be along and south of
the highway 50 corridor. Storms will also be capable of producing
locally heavy rain, leading to possible flash flooding, especially
if storms develop or move over newer burn scar areas. Other storm
threats will be lightning, gusty outflow winds of up to 45 mph,
and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are expected across the area each day
from Thursday into the weekend, before storm chances begin to
diminish early next week. A few of the thunderstorms may be
severe, with large hail and damaging winds, mainly on Saturday.
All of the storms during the next several days will be capable of
locally heavy rain and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible this afternoon and evening.

34/34

In the hours before

Local storm report, Aug 15, 1:35 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
135 PM MDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 NE SPANISH PEAKS      37.43N 104.90W
08/14/2018  M1.75 INCH       HUERFANO           CO   TRAINED SPOTTER

            DELAYED REPORT FROM EVENING OF AUGUST 14TH.

&&
Special weather statement, Aug 15, 1:44 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
144 PM MDT WED AUG 15 2018

COZ074-088-152030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
144 PM MDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 230 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cokedale, or near Trinidad, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Gulnare, Boncarbo, Segundo, Hoehne
and Raton Pass.

LAT...LON 3711 10477 3740 10486 3722 10409 3700 10413
      3699 10490
TIME...MOT...LOC 1943Z 290DEG 12KT 3716 10462

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:25 PM MDTSpecial Weather StatementPUBHuerfano35 min
Aug 14, 6:29 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Aug 14, 7:00 PM MDTSpecial Weather StatementPUBHuerfano30 min
Aug 14, 7:03 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas27 min
Aug 14, 7:31 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas29 min
Aug 14, 7:40 PM MDTSpecial Weather StatementPUBEl Paso35 min
Aug 14, 8:01 PM MDTSpecial Weather StatementPUBHuerfano44 min
Aug 14, 9:01 PM MDTAreal Flood AdvisoryPUBEl Paso, Teller67 min
Aug 14, 9:05 PM MDTSpecial Weather StatementPUBTeller25 min
Aug 14, 9:09 PM MDTAreal Flood AdvisoryPUBEl Paso83 min
Aug 14, 9:14 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller31 min
Aug 14, 9:29 PM MDTFlash Flood WarningPUBCostilla, Huerfano61 min
Aug 14, 10:04 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo41 min
Aug 14, 11:22 PM MDTSpecial Weather StatementPUBTeller23 min
Aug 14, 11:48 PM MDTSpecial Weather StatementPUBTeller42 min
Aug 15, 1:44 PM MDTSpecial Weather StatementPUBLas Animas46 min
Aug 15, 4:01 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Aug 15, 4:09 PM MDTFlash Flood WarningPUBCuster, Fremont, Pueblo3 hr
Aug 15, 5:16 PM MDTSpecial Weather StatementPUBEl Paso29 min
Aug 15, 5:19 PM MDTSpecial Weather StatementPUB41 min
Aug 15, 5:22 PM MDTSevere Thunderstorm WarningPUBEl Paso38 min
Aug 15, 5:47 PM MDTSpecial Weather StatementPUBBent28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.